Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How can a patient reduce pain when coughing after abdominal surgery?

  1. ALie flat on their back with arms by their sides
  2. BCough while bending forward with no support
  3. CHold a pillow firmly against the wound while coughing
  4. DAvoid coughing completely until the stitches have been removed
2.Nursing fundamentalsHard

Which of these patients should the nurse attend to first?

  1. AA patient asking for their regular evening medicines
  2. BA patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
  3. CA patient with a pain score of 4/10 who had analgesia 30 minutes ago
  4. DA patient who wants to talk about the results of a scan
3.Clinical nursingMedium

Which side effect is associated with SGLT2 inhibitors such as dapagliflozin?

  1. ABradycardia
  2. BGenital fungal infections
  3. CSevere weight gain and fluid retention
  4. DHair loss
4.Clinical nursingHard

Why must a unit of red cells be transfused within the set time limit (commonly four hours) after it leaves controlled cold storage?

  1. AThe blood group of the cells changes after a few hours
  2. BThe bag stops dripping after four hours
  3. CBacteria can grow in the blood at room temperature
  4. DThe red cells break down and turn into plasma
5.Arterial blood gas interpretationMedium
pH7.357.457.44PaCO₂mmHg354529HCO₃⁻mmol/L222619uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.44, PaCO₂ 29 mmHg (3.9 kPa) and HCO₃⁻ 19 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.44PaCO₂ 29 mmHg (3.9 kPa)HCO₃⁻ 19 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 73 mmHg (9.7 kPa) and PaCO₂ 34 mmHg (4.5 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 73 mmHg (9.7 kPa)PaCO₂ 34 mmHg (4.5 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 95% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 88/min, alert, temperature 37.0 °C. What is the NEWS2 total score?

RR 14SpO₂ 95%O₂SBP 150HR 88AT 37.0 °C
NEWS2 =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 95/min, a grimace when stimulated, some flexion of the arms and legs and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
181 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 181 cm tall (1 in = 2.54 cm). Round to one decimal place.

181 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%2400 mLamino acids 5%2400 mLlipid 20%500 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 10% dextrose and 5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 10%amino acids 5%lipid 500 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmfirst-degree AV blockatrial fibrillationnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2first-degree AV block
  3. 3atrial fibrillation
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVnormal sinus rhythmasystolepulseless electrical activity (PEA)ventricular fibrillation

A monitored patient is found unresponsive and not breathing normally, and no carotid pulse can be felt. The monitor shows this organised rhythm. What is this situation called? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2asystole
  3. 3pulseless electrical activity (PEA)
  4. 4ventricular fibrillation
13.Prioritization & delegationMedium

Which action helps prevent a catheter-associated urinary tract infection?

  1. ADisconnecting the bag every shift to empty it
  2. BKeeping the drainage bag below the level of the bladder
  3. CLeaving the catheter in place longer than needed
  4. DRaising the drainage bag above the bladder when walking
14.Prioritization & delegationHard

A patient is receiving IV potassium chloride through a peripheral line and complains of burning at the site, which looks red. What does the nurse do first?

  1. AIncrease the infusion rate to finish the dose sooner
  2. BApply a warm pack and continue the infusion
  3. CStop the infusion and assess the IV site
  4. DTell the patient that burning is expected and continue
15.Infection control & patient safetyMedium

An alcohol-based skin prep has been used before surgery with electrosurgery. What must happen before the drapes are placed?

  1. AThe prep must be fully dry and any pooled liquid removed
  2. BThe prep must be wiped off with saline
  3. CThe prep must be warmed with a hair dryer
  4. DThe prep must be covered with the drapes while it is still wet
16.Infection control & patient safetyHard

A patient’s blood splashes onto a nurse’s forearm. The skin is intact. What is the correct response?

  1. ADo nothing, because intact skin cannot be contaminated
  2. BWash the area with soap and water, then follow the reporting policy
  3. CStart HIV post-exposure prophylaxis right away, before any other step is taken
  4. DScrub the area with undiluted bleach
17.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. ALow-protein diet
  2. BLiver failure
  3. CDehydration
  4. DOverhydration
18.Lab values & electrolytesHard

A patient with long-term heavy alcohol use is admitted with alcohol withdrawal. Which group of electrolyte problems is most common?

  1. ALow chloride, high bicarbonate and high calcium
  2. BHigh sodium, high calcium and high glucose
  3. CHigh magnesium, high phosphate and high potassium
  4. DLow magnesium, low phosphate and low potassium

3Solutions

1.Nursing fundamentals

Answer: C · Hold a pillow firmly against the wound while coughing

Why this is the answer

Splinting the incision with a pillow or folded towel supports the wound and reduces pain, so the patient can cough effectively and clear secretions.

Answer

C · Hold a pillow firmly against the wound while coughing
2.Nursing fundamentals

Answer: B · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)

Why this is the answer

Hypoglycaemia can quickly lead to unconsciousness and seizures and needs immediate treatment. The other patients' needs are important but can wait a few minutes.

Answer

B · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
3.Clinical nursing

Answer: B · Genital fungal infections

Why this is the answer

SGLT2 inhibitors cause glycosuria, which increases the risk of genital thrush and urinary infections. They can also rarely cause DKA with only modestly raised glucose.

Answer

B · Genital fungal infections
4.Clinical nursing

Answer: C · Bacteria can grow in the blood at room temperature

Why this is the answer

Red cells are stored cold to limit bacterial growth. Once out of controlled storage, the transfusion must be completed within the time limit to reduce the risk of bacterial contamination and transfusion-transmitted infection.

Answer

C · Bacteria can grow in the blood at room temperature
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.44: within 7.35–7.45
PaCO₂ 29 mmHg: low (35–45)
HCO₃⁻ 19 mmol/L: low (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 169.7 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 34/0.8 = 285.2 − 42.5 = 242.7 mmHg

Gradient

A–a = 242.7 − 73 = 169.7 mmHg

Answer

A–a gradient = 169.7 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 95% → 1
on oxygen → 2
SBP 150 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 37.0 °C → 0

Add

NEWS2 = 0 + 1 + 2 + 0 + 0 + 0 + 0 = 3

Answer

NEWS2 = 3
8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 95/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: no breathing → 0

Add

APGAR = 1 + 1 + 1 + 1 + 0 = 4

Interpretation

4 → moderately abnormal

Answer

moderately abnormal
9.Enteral & parenteral nutrition calculations

Answer: IBW = 75.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

181 cm/2.54 = 71.26 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(71.26 − 60) = 75.9 kg

Answer

IBW = 75.9 kg
10.Enteral & parenteral nutrition calculations

Answer: E = 2296 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·2400/100 = 240 g
amino acids: 5·2400/100 = 120 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 120·4 = 480 kcal
lipid: 500·2 = 1000 kcal

Total energy

E = 816 + 480 + 1000 = 2296 kcal/day

Answer

E = 2296 kcal/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 35 small boxes, 1500 ÷ 35 ≈ 43 per minute.
2. Rhythm: regular, every R–R is 1.40 s.
3. P waves: inverted, just before each QRS.
4. PR interval: 0.08 s, shorter than 0.12 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: pulseless electrical activity (PEA)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
normal sinus rhythm

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

pulseless electrical activity (PEA)

Answer

pulseless electrical activity (PEA)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: B · Keeping the drainage bag below the level of the bladder

Why this is the answer

Keeping the bag below the bladder prevents backflow, and the closed system is not broken. Catheters are removed as soon as they are no longer needed.

Answer

B · Keeping the drainage bag below the level of the bladder
14.Prioritization & delegation

Answer: C · Stop the infusion and assess the IV site

Why this is the answer

Pain and redness suggest phlebitis or infiltration. The nurse stops the infusion, assesses the site and informs the provider. Continuing the infusion, or giving it faster, increases tissue damage.

Answer

C · Stop the infusion and assess the IV site
15.Infection control & patient safety

Answer: A · The prep must be fully dry and any pooled liquid removed

Why this is the answer

Wet alcohol prep and its vapors under drapes can be ignited by electrosurgery or lasers. The prep is allowed to dry fully, and pooling in skin folds or linen is prevented.

Answer

A · The prep must be fully dry and any pooled liquid removed
16.Infection control & patient safety

Answer: B · Wash the area with soap and water, then follow the reporting policy

Why this is the answer

Blood on intact skin carries very little risk of bloodborne infection, but it is still washed off promptly and handled according to policy. Bleach damages skin, and prophylaxis is for higher-risk exposures.

Answer

B · Wash the area with soap and water, then follow the reporting policy
17.Lab values & electrolytes

Answer: C · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.Checked against: BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

C · Dehydration
18.Lab values & electrolytes

Answer: D · Low magnesium, low phosphate and low potassium

Why this is the answer

Poor diet, vomiting, diarrhea and alcohol's effect on the kidneys commonly cause low magnesium, phosphate and potassium. These worsen arrhythmia and seizure risk, so they are checked and replaced, together with thiamine.

Answer

D · Low magnesium, low phosphate and low potassium

ExamProblems · examproblems.com/courses/nursing-fundamentals